Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 114, NWS Midland/Odessa, TX

August 19, 2005Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 19, 2005, 12:10 AM MDT for Eddy County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 12:10 AM MDT (06:10 UTC)
Expired
Aug 19, 2005, 4:15 AM MDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 179 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1984 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 190612
FFWMAF
NMC015-191015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 AM MDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 415 AM MDT

* AT 1206 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  TRAINING THUNDERSTORMS NEAR CARLSBAD CAPABLE OF PRODUCING FLASH 
  FLOODING...MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AVALON...
  CARLSBAD...
  LAKEWOOD...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3203 10481 3204 10411 3293 10383 3293 10441

$$
1 follow-up statement
000 
WGUS74 KMAF 190741
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 AM CDT FRI AUG 19 2005

NMC015-191015-
EDDY-
134 AM MDT FRI AUG 19 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM MDT FOR EDDY
COUNTY...

AT 129 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED MINOR STREET
FLOODING IN CARLSBAD.  NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS DECREASED.  HOWEVER 
RADAR ESTIMATES THAT BETWEEN 3 AND 4 INCHES OF RAIN FELL APPROXIMATELY 
10 MILES NORTH OF CARLSBAD NEAR U.S. 285.  SO RUNOFF WILL REMAIN A 
CONCERN BETWEEN CARLSBAD AND LAKEWOOD FOR THE NEXT FEW HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3203 10481 3204 10411 3293 10383 3293 10441

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 1:47 PM MDT, 10 hours 23 minutes earlier.

Area forecast discussion, Aug 18, 1:47 PM MDT, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT THU AUG 18 2005

.SHORT TERM...
A PLUME OF PACIFIC MOISTURE WILL REMAIN OVER THE FORECAST AREA AHEAD
OF A WEAK COLD FRONT THAT WILL EDGE INTO THE NORTHWESTERN PERIPHERY
OF THE CWA TONIGHT AND INTO TOMORROW MORNING.  THE SURFACE FRONT
LOOKS TO STALL OUT NORTH OF THE AREA INSTEAD OF PUSHING THROUGH...SO
I DONT REALLY THINK IT WILL AFFECT MOST OF THE CWA IMMEDIATELY.
MOST LIKELY...IT WILL SERVE AS A WIND SHIFT DEVICE FOR OUR COUNTIES
IN SE NEW MEXICO AND PARTS OF THE HIGHWAY 54 CORRIDOR AS IT HANGS
OUT FOR A WHILE.  HIGHER TERRAIN WILL SEE SOME ISOLATED SHOWERS AND
THUNDERSTORMS THAT WILL BEGIN THIS EVENING AND CONTINUE INTO THE
EARLY MORNING HOURS AS THE FRONT NUDGES IN CLOSER TO THE CWA.

DEWPOINTS ALONG AND AHEAD OF THE FRONT WILL REMAIN IN THE LOW TO MID
60S.  DEPENDING ON WHERE THE FRONT ACTUALLY SETS UP...AREAS BEHIND
IT WILL BEGIN TO SEE SLIGHTLY LOWER DEWPOINTS...HOWEVER...MUGGY
CONDITIONS WILL CONTINUE UNTIL GROUND MOISTURE FROM RECENT RAINS HAS
COMPLETE DRIED UP.   OVERNIGHT LOWS WILL HOVER AROUND 70 FOR MOST
LOCALS WITH THE EXCEPTION OF HIGHER ELEVATIONS WHERE TEMPS WILL DIP
FARTHER DOWN INTO THE 60S.

.LONG TERM...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS CENTERED ACROSS THE
SOUTHEASTERN U.S. THIS AFTERNOON. THIS FEATURE WILL CONTINUE TO
EXPAND WESTWARD OVER THE NEXT FEW DAYS...AND WILL BE CENTERED ACROSS
CENTRAL TEXAS BY SUNDAY AFTERNOON. EVEN THOUGH THE UPPER RIDGE AXIS
WILL BE EXTENDING ACROSS THE AREA INTO THE WEEKEND...WEAK SHORTWAVES
ROTATING AROUND THE WESTERN PERIPHERY OF THE RIDGE...IN ADDITION TO
A THETA-E RIDGE AND MID LEVEL MOISTURE AXIS EXTENDING ACROSS THE
REGION...WILL SERVE AS A FOCUS FOR ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND. THE BEST CHANCES
SHOULD EXTEND ACROSS THE DAVIS AND GUADALUPE MOUNTAINS AND THE
ADJACENT PLAINS AREAS...AND WILL KEEP 20-30 PCT GRIDDED POPS IN
THESE AREAS FRIDAY AND SATURDAY...WITH ISOLATED POPS DRAWN IN AS FAR
EAST AS THE PERMIAN BASIN AND UPPER TRANS PECOS.

A STRONG SHORTWAVE TROUGH WILL TRANSLATE ACROSS NORTHERN MONTANA AND
NORTH DAKOTA FRIDAY AFTERNOON AND EVENING. THIS WILL SEND A COLD
FRONT SOUTHWARD THROUGH THE CENTRAL PLAINS FRIDAY NIGHT. THE FRONT
SHOULD MAKE IT AS FAR SOUTH AS THE OKLAHOMA AND TEXAS PANHANDLES BY
LATE SATURDAY. NEWEST MODEL DATA RUNS ARE SUGGESTING THAT THIS
FRONTAL BOUNDARY SHOULD REMAIN IN THE VICINITY OF THE SOUTHERN SOUTH
PLAINS OF WEST TEXAS AND EASTERN NEW MEXICO FROM LATE THIS WEEKEND
THROUGH THE EARLY PORTION OF NEXT WEEK. THE FRONTAL BOUNDARY WILL
SERVE AS A FOCUS FOR SCATTERED SHOWER/THUNDERSTORM DEVELOPMENT.
THINK THE BEST CHANCES WILL BE JUST NORTH OF OUR FORECAST AREA...BUT
HAVE KEPT 20-30 PCT POPS GOING ACROSS THE GUADALUPE MOUNTAINS...THE
SOUTHEAST NEW MEXICO PLAINS...AND THE NORTHERN PERMIAN BASIN SUNDAY
THROUGH TUESDAY. THE WEATHER LOOKS TO REMAIN DRY OVER THE SOUTHERN
AND SOUTHWESTERN PARTS OF THE FORECAST AREA DURING THIS TIME
FRAME...AS DRIER MID LEVEL AIR AND THE MID/UPPER RIDGE CENTER MOVE
INTO SOUTHWEST TEXAS EARLY NEXT WEEK. THE UPPER RIDGE AXIS SHOULD
REMAIN CENTERED IN THE VICINITY OF THE WEST CENTRAL TEXAS WEDNESDAY
AND THURSDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST
AREAS BOTH DAYS...AS MID LEVEL MOISTURE INCREASE ON THE WESTERN EDGE
OF THE RIDGE AXIS. OTHERWISE...ONLY MINOR CHANGES WERE MADE TO
TEMPERATURE AND WIND GRIDS. MAX/MIN TEMPS SHOULD BE NEAR NORMAL
THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  94  68  94 /  10  10  10   0
CARLSBAD NM                68  97  69  94 /  20  20  30  20
DRYDEN TX                  71  95  71  94 /  10  10  10   0
FORT STOCKTON TX           70  93  69  94 /  10  20  10  10
GUADALUPE PASS TX          66  92  67  86 /  20  30  30  20
HOBBS NM                   68  97  69  93 /  20  20  30  20
MARFA TX                   61  88  60  87 /  20  20  20  10
MIDLAND INTL AIRPORT TX    71  94  68  94 /  10  10  10  10
ODESSA TX                  71  94  69  95 /  10  10  10  10
WINK TX                    73 100  72 100 /  10  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

75/21
Hazardous weather outlook, Aug 18, 1:53 PM MDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT THU AUG 18 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
253 PM CDT THU AUG 18 2005 /153 PM MDT THU AUG 18 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS WILL CONTINUE THROUGHOUT THE
EVENING HOURS. GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND
LOCALIZED HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.